Levaquin Levaquin 500mg, Heart Tests, Levaquin Side Effects, Heart Pain, Heart Problems
Mu husband was hospitalized with a severe urinary tract infection - Dec.18, 2006 and was treated with levaquin intravenously. Upon release, Dec.22nd, he was given levaquin - 500mg - to take orally for seven days. While taking the medication he had no ... more »
Mu husband was hospitalized with a severe urinary tract infection - Dec.18, 2006 and was treated with levaquin intravenously. Upon release, Dec.22nd, he was given levaquin - 500mg - to take orally for seven days. While taking the medication he had no side effects, but the day after he took the last dose he started getting pains in the jaw and shoulder, which then spread to the chest. He has a history of heart problems ( 4 angioplasties) so I gave him nitro, although he insisted this was not a "heart" pain. The nitro didn't work and the pain worsened - he was sweating and obviously distressed. I called 911 and he was admitted to the hospital where they ran all the heart tests - EKG's, echogram, chest x-ray, cat scan, etc. The pain became excruciating and they finally administered morphine which was the only thing that helped. The doctors admitted they just didn't know what ws causing the intense pain, as all his heart tests were good. I decided to check the side effects of levaquin and lo and behold, right on the printout from the drug store they list "crushing chest pain" as one of the possible side effects. I pointed this out to the doctors, but they were very sceptical. However by the time he left tht hospital, five days later, they admitted that it could possibly be the levaquin. The chest pain never entirely went away, although it was much milder. He was fine for a few days, then the pain returned again - it was severe and this time he experienced rapid heartbeat (143) which he had never had before. I took him to the emergency room and he was admitted once again and of course, they did all the heart tests again. He explained that he had been through this before and it wasn't his heart, but they have to be sure, especially at his age - 81. I once again brought up the possibility of levaquin side effects but they were sure that as he had finished taking it 10 days ago, it couldn't be that. Once again they gave him morphine and he was abl to relax and his heart rate returned to normal. When he was discharged two days later, they put on his record and notified the drug store that he was allergic to levaquin. He was given a prescription for hydrocodone to take if the pain returns. The chest pain never really goes away - he says it hurts deep inside, somewhat like pleurisy, but all lung tests are negative. He is constantly fatigued and I realize that at 81 you don't have the energy of a 20-year-old, but prior to this he was very healthy - excercise class three times a week, walks regularly and plays golf. I wish I knew how long these side effects will last, especially as in view of the rapid heart beat, they now have him on Coumadin. Before this, he took only three prescription meds now he takes nine! I know they have to use powerful antibiotics to kill bacterial infections, but they should know of an "antidote" for these serious side effects. It's all very well tosay "it hardly ever happens" but reading the dozens of reports on this and other websites, I would say that it happens all too often. If anyone has found a remedy or anything that helps - please let us know.